Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS Indianapolis, IN

September 4, 2017Carroll County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 4, 2017, 6:34 PM EDT for Carroll County, Indiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 6:34 PM EDT (22:34 UTC)
Expired
Sep 4, 2017, 7:30 PM EDT
In force
56 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carroll County, IN

The radar

The Indianapolis radar (KIND), 111 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:04 PM EDTTSTM WND GST 563 Sse Delphi, INMEASURED WITH MOBILE WEATHER STATION. RELAYED VIA AMATEUR RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 4:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS53 KIND 042234
SVRIND
INC015-042330-
/O.NEW.KIND.SV.W.0153.170904T2234Z-170904T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
634 PM EDT MON SEP 4 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Carroll County in north central Indiana...

* Until 730 PM EDT.

* At 633 PM EDT, a severe thunderstorm was located near Brookston, or
  near Monticello, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Delphi, Flora, Camden and Yeoman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4049 8638
      4054 8669 4056 8670 4056 8677 4066 8677
      4066 8676 4067 8674 4068 8674 4068 8676
      4069 8675 4070 8676 4072 8675 4074 8675
TIME...MOT...LOC 2233Z 274DEG 34KT 4065 8680 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
3 follow-up statements
472 
WWUS53 KIND 042256
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
656 PM EDT MON SEP 4 2017

INC015-042330-
/O.CON.KIND.SV.W.0153.000000T0000Z-170904T2330Z/
Carroll IN-
656 PM EDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL CARROLL COUNTY...

At 656 PM EDT, a severe thunderstorm was located over Delphi, or 13
miles south of Monticello, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Delphi, Flora and Camden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4069 8652 4069 8637 4049 8638 4054 8669
      4056 8670 4056 8677 4060 8677 4063 8671
TIME...MOT...LOC 2256Z 279DEG 25KT 4056 8666 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
306 
WWUS53 KIND 042308
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
708 PM EDT MON SEP 4 2017

INC015-042330-
/O.CON.KIND.SV.W.0153.000000T0000Z-170904T2330Z/
Carroll IN-
708 PM EDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL CARROLL COUNTY...

At 708 PM EDT, a severe thunderstorm was located 8 miles east of
Delphi, or 15 miles southwest of Logansport, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Delphi and Flora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8672 4064 8637 4049 8638 4054 8669
      4056 8670
TIME...MOT...LOC 2308Z 274DEG 34KT 4055 8651 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
181 
WWUS53 KIND 042325
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
725 PM EDT MON SEP 4 2017

INC015-042334-
/O.EXP.KIND.SV.W.0153.000000T0000Z-170904T2330Z/
Carroll IN-
725 PM EDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARROLL COUNTY WILL
EXPIRE AT 730 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
north central and west central Indiana.

LAT...LON 4056 8672 4064 8637 4049 8638 4054 8669
      4056 8670
TIME...MOT...LOC 2324Z 274DEG 34KT 4054 8632 

$$

AW/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:30 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 4, 4:30 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
430 PM EDT Mon Sep 4 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 234 PM EDT Mon Sep 4 2017

A strong cold front moving through central Indiana will bring
showers and thunderstorms, some which could be severe, to the area
this evening and tonight. After that the area should see off and on
rain showers with upper energy spokes rotating through an upper
trough over the Great Lakes. High pressure will build in as the
upper trough moves off to the east by the end of the week.
Temperatures will run below normal from Tuesday onward.

&&

.NEAR TERM /This evening and tonight/...

Issued at 234 PM EDT Mon Sep 4 2017

A strong cold front entering from the northwest this evening will
bring a line of thunderstorms to central Indiana. Instability is
increasing across the area as temperatures have climbed to the mid
and upper 80s with dewpoints in the upper 60s as of 230 pm. High
resolution models show arrival of the convective line around 7 pm
in the northwest, 9 pm central, and 11 pm in the southeast.
Enhanced risk for severe continues over the northern half or so of
the area. While large hail and isolated tornadoes are still
listed as possible threats, think they are less likely given the
lack of cold air aloft for hail, and lack of strong low level
shear and low LCLs for tornadoes. Think the most likely threat
given the above and the linear mode expected would be damaging
winds. Should see weakening in the line as it moves into the
southeastern counties with instability dropping off by that point.

Chances for showers and some lower clouds will hang around in the
wake of the cold front for a few hours. Low temperatures in
northwestern counties will drop into the mid 50s with clearing skies
but in the southeast with more cloud cover should remain in the low
to mid 60s.  &&

.SHORT TERM /Tuesday through Thursday/...

Issued at 234 PM EDT Mon Sep 4 2017

Cool air will be advecting in Tuesday in the wake of the cold
frontal passage. Skies should clear during the night, but then will
see them fill back in during the day Wednesday as an upper wave
moves through the upper trough, interacting with moisture and warm
air from the Great Lakes. The cooler air aloft will allow for
destabilization and the formation of clouds and scattered showers,
with the highest chances in the north and northeast, tapering to
lesser chances to the southwest. These will dissipate with loss of
heating Wednesday evening. Thursday will be very similar to
Wednesday with its similar set up, thus look again for increasing
clouds and scattered showers in the afternoon with highs in the mid
60s to low 70s. Instability showers should be fairly shallow so will
leave thunder out at this point.

&&

.LONG TERM /Friday Night through Monday/...

Issued at 232 PM EDT Mon Sep 4 2017

ECMWF shows strong ridging with subsidence in place across Indiana
and the Ohio valley through next weekend. Furthermore...the ECMWF
suggests very large high pressure remaining in place at the
surface through the period stretching from the eastern Great Lakes
to the Central Mississippi Valley. Thus will continue with a dry
forecast...mostly clear nights...partly cloudy days and
temperatures below seasonal normals.

&&

.AVIATION /Discussion for the 04/2100z TAF Update/...

Issued at 430 PM EDT Mon Sep 4 2017

Adjusted winds and sky for current trends. Delayed TS by a little
bit based on latest model data.

Previous discussion follows...

VFR conditions leadoff the TAF period. A CU field with ceilings
between 035-045 kft continues to develop across central Indiana.
The VFR conditions are expected to continue through much of the
afternoon and then deteriorate from northwest to southeast
starting around 22z as thunderstorms along and just ahead of an
advancing cold front begin to impact the TAF sites. Via short-
term model guidance...timed out the arrival of the impacts from
these thunderstorms, evidenced by the TEMPO group included for
each site illustrating a deterioration of visibility and IFR
ceilings. Also, expect gusty winds, potentially severe, with some
of the stronger thunderstorms. Winds will shift to the NW after
the storms and cold front pass through the TAF sites. Improving
ceilings and visibility will also be noted.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....Puma
AVIATION...MRD/50
Hazardous weather outlook, Sep 4, 5:58 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
558 PM EDT Mon Sep 4 2017

INZ021-028>031-035>049-051>057-060>065-067>072-052200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
558 PM EDT Mon Sep 4 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are expected, some of which will be severe.

HAZARDS: Isolated tornadoes, damaging winds, frequent lightning,
large hail, and heavy downpours.

TIMING: Now through 2 AM.

Discussion: Showers and thunderstorms will form along and ahead of a
cold front. Some of the storms could become severe at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: No hazardous weather is expected at this time.

Discussion: An upper low could generate rain showers at times on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:18 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.